Nebraska, 2019

Winter Storm and Winter Weather in Nebraska, January 11 to 12, 2019

January 11 to 12, 2019 · NWS GID · 6 events in 6 counties and zones

Several inches of light snow fell across part of the area on this Friday evening and Saturday. During the daylight hours Friday, a large shield of rain and snow formed across Kansas and gradually lifted north.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Several inches of light snow fell across part of the area on this Friday evening and Saturday. During the daylight hours Friday, a large shield of rain and snow formed across Kansas and gradually lifted north. Between 2 and 4 PM CST, light snow began falling across south central Nebraska, along and south of Highway 6, as new bands developed north of the Kansas precipitation shield. By 6 PM CST, a single, long, fairly narrow deformation snow band had evolved and extended from near Garden City, KS east-northeast across south central Nebraska to Nebraska City. This band remained nearly stationary until 1 AM CST Saturday, with light snow falling primarily along and south of a line from Franklin to Clay Center to Geneva. After 1 AM CST, the band began slowly drifting east while diminishing in intensity. By 10 AM CST, light snow lingered only over Fillmore, Nuckolls, and Thayer counties. The band continue to decay and narrow and, by 4 PM CST, the band dissipated over Thayer county. Storm total accumulations were 2 to 4 inches from the town of Franklin to Red Cloud to Geneva, with 6 to 8 inches over Nuckolls and Thayer counties, as well as southern Fillmore county. The highest amounts included 7.8 inches at Carleton, 7.3 at Hebron, and 7.0 at Oak, Davenport, Ohiowa, and Hubbell. Surface winds were fairly light with this event, averaging 5 to 10 MPH Friday afternoon and night. During the daytime Saturday, winds increased to 10 to 20 MPH, which is tame for most snowstorms here. So, problems with drifting were minimal. Because this occurred on a weekend, the impacts were pretty low. There was one incident reported on Interstate 80, in York county, in which a tractor-trailer jack-knifed due to slick roads.

This snowstorm occurred in the absence of any surface features. The closest surface system was a weak 1009 mb low moving east through Oklahoma. The upper-levels exhibited an omega shaped pattern with a high-amplitude ridge extending from Arizona to Idaho. A downstream trough was along the Colorado-Kansas border Friday evening, and this trough closed off into a 500 mb low along the Oklahoma-Kansas border by dawn Saturday. 300 mb analyses indicated strong divergence over the area while the band was strongest, with a coupled jet streak configuration. This band developed within the area of deformation, in the 700-500 mb trough. Despite the appearance on radar, though, mesoanalyses did not indicate frontogenesis was occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 11, 5:36 PM CST, 24 minutes earlier.

Area forecast discussion, Jan 11, 5:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
536 PM CST Fri Jan 11 2019

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM CST Fri Jan 11 2019

The main focus is on the snow tonight as the closed low develops
over SE Colorado/SW Kansas this evening and moves east. A lot of
uncertainty still exists for the northern edge of the snowfall.
The NAM and GFS both trending a bit farther south between 06Z and
12Z, with the 18Z NAM continuing a trend south, and GFS stable
between 12Z and 18Z. With the ECMWF trending a bit farther north
and some of our HIRES runs pushing a band far enough north to clip
a few counties outside of our CWA, I went on the safe side here
and added a few counties including York, Adams and Furnas. Models
are notorious for going a bit too gangbusters on the northern
fringe of these bands, but the ECMWF shift and some HIRES runs
convinced me to go on the safe side here. If we don't get much
snow on the northern fringe of this advisory by midnight, then our
chance of achieving predicted amounts does go down substantially,
so this one we will have to keep watching to see where these bands
finally decide to set up tonight.

I increased wind gusts a bit more than the already increased winds
from the previous forecast, to the 25-30 mph. I would also not be
surprised to see a few 6 inch amounts in our southern CWA.

Still looks like highs should be below freezing for Saturday and I
kept flurries around through the afternoon for the entire CWA and
even into the night for our southeast as sky cover is reluctant to
clear and there is a bit of lift around to support this.

Soundings clearly show that precipitation type should remain
snow, despite some model output of some freezing rain sneaking in
tonight/tomorrow, so the forecast will be all snow
tonight/Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM CST Fri Jan 11 2019

Not a lot of focus put on the long term but we should eventually
return to milder weather for next week, putting us at least a bit above
the normal highs of mid 30s for much of the time. Another round of
snow is possible by Friday next week with another wave moving into
the plains as flow re-amplifies.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 524 PM CST Fri Jan 11 2019

Expect area of heaviest snow to stay south and east of KGRI and
KEAR this evening, but bother terminals could still see some
flurries or very light snow at times through the night.

Overcast skies will prevail through most, if not all, of the TAF
period. Ceilings are expected to dip to MVFR overnight into
Saturday before improving late Saturday afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until noon CST Saturday for NEZ064-
     075>077-082>087.

KS...Winter Weather Advisory until noon CST Saturday for KSZ005>007-
     017>019.

&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Mangels
Hazardous weather outlook, Jan 11, 2:36 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
236 PM CST Fri Jan 11 2019

KSZ005>007-017>019-NEZ064-075>077-082>087-121200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-York-Adams-Clay-
Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
236 PM CST Fri Jan 11 2019

This Hazardous Weather Outlook is for areas in south central
Nebraska south of a line from Arapahoe to Hastings to York and for
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Winter Weather Advisory for snow is in effect this evening
through tonight, for the expectation of generally 2 to 5 inches
of snow, with greater amounts of 6 inches possible. Please refer
to the Advisory message for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Winter Weather Advisory for snow remains in effect through noon
Saturday, for the final stages of generally 2 to 5 inches of
expected snowfall. Please refer to the Advisory message for more
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of measured snow amounts would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

NEZ039>041-046>049-060>063-072>074-121200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-Gosper-Phelps-Kearney-
236 PM CST Fri Jan 11 2019

This Hazardous Weather Outlook is for areas in south central
Nebraska north of a line from Arapahoe to Hastings to York.

.DAY ONE...This Afternoon and Tonight.

While this portion of the outlook area is not currently included
in a formal Winter Weather Advisory, anywhere from a light dusting
up to around 2 inches of snow is possible tonight into Saturday
morning, mainly south of Highway 92. In addition, north winds
gusting up to around 25 to 30 MPH could promote at least minor
blowing snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Anywhere from a light dusting up to around 2 inches of snow is
possible heading into Saturday morning, mainly south of Highway
92. In addition, north winds gusting up to around 25 to 30 MPH
could promote at least minor blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of measured snow amounts would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Fillmore

When
January 11, 6:00 PM CST to January 12, 1:00 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranging from 3 to 6 inches was reported across the county.

Winter Weather, Clay

When
January 11, 6:00 PM CST to January 12, 8:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranging from 2 to 6 inches was reported across the county.

Winter Weather, Webster

When
January 11, 6:00 PM CST to January 12, 8:00 AM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranging from 2 to 6 inches was reported across the county.

Winter Weather, Franklin

When
January 11, 6:00 PM CST to January 12, 6:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranging from 2 to 6 inches was reported across the county.

Winter Storm, Thayer

When
January 11, 7:00 PM CST to January 12, 1:00 PM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranging from 6 to 8 inches was reported across the county.

Winter Storm, Nuckolls

When
January 11, 7:00 PM CST to January 12, 11:00 AM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranging from 5 to 7 inches was reported across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792831, 792832, 792833, 792834, 792829, 792830.